Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX

June 21, 2004Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2004, 7:29 PM CDT for Howard County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 7:29 PM CDT (00:29 UTC)
Expired
Jun 21, 2004, 8:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KMAF 220029
SVRMAF
TXC227-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS OVER 
  BIG SPRING...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING...
  SAND SPRINGS...
  COAHOMA...
  VINCENT...

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

LAT...LON 3251 10169 3210 10169 3210 10119 3251 10121

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:48 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 1:48 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON JUN 21 2004

.SHORT TERM...
LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS
SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING
SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS
MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN
OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND
NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS
SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED
THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR
ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND
CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS
FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP
LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY
MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC
MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST
CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS
ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY
RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF
RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO
MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR
NEAR THESE LOCATIONS.

A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING
HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z.
ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS
THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE
FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW
LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE
FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE
SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN
AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE
NORTHEAST WITH A FEW GUSTS NEAR 25 MPH.

.LONG TERM...
NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS
AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID
LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL
PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT
LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT
TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A
LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX
TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS.
STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE
WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING
ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM
WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS
SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW
COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT
INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS
ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED
CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS
ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH
FLOODING INTO WED AM.  NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME
HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE
CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS
PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY
THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS
AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN
STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS
THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW
FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL
RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS
BACK TO THE N.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  65  89 /  40  40   0  10
CARLSBAD NM               66  83  65  91 /  10  20  20  30
DRYDEN TX                 71  88  70  90 /  30  40  30  30
FORT STOCKTON TX          68  85  68  89 /  30  40  20  30
GUADALUPE PASS TX         63  76  60  84 /  10  20  30  40
HOBBS NM                  64  83  64  90 /  20  30   0  20
MARFA TX                  60  80  59  83 /  30  40  40  40
MIDLAND INTL AIRPORT TX   66  84  65  88 /  30  40  10  20
ODESSA TX                 66  85  65  89 /  30  40  10  20
WINK TX                   70  90  68  94 /  30  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON JUN 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
234 PM CDT (134 PM MDT) MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER HAZARDS.

ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...
ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW
DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS
PECOS REGION...AND THE SOUTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND
THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS...
CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR THIS EVENING.

In the hours before

Local storm report, Jun 21, 6:00 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 W ARTESIA             32.85N 104.48W
06/21/2004  71 MPH           EDDY               NM   AWOS

            APPARENT DRY MICROBURST NEAR ARTESIA. AWOS MEASURED GUST.

&&

TLRG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:34 PM CDTFlash Flood WarningMAFHoward3 hr
Jun 21, 7:49 PM CDTSevere Thunderstorm WarningMAFMidland41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.